Indiana, 2018

Hail and Damaging Winds in Indiana, January 22, 2018

January 22, 2018 · NWS IND · 4 events in 4 counties and zones

A north-south line of showers with embedded thunderstorms swept east across central Indiana during the evening of January 22nd. As this line of storms moved eastward, strong winds in the lower levels were brought down to the surface producing some wind damage reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A north-south line of showers with embedded thunderstorms swept east across central Indiana during the evening of January 22nd. As this line of storms moved eastward, strong winds in the lower levels were brought down to the surface producing some wind damage reports. One report of small hail was also noted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jan 22, 6:51 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Jan 22, 6:51 PM EST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
651 PM EST Mon Jan 22 2018

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 325 PM EST Mon Jan 22 2018

Low pressure will move into the Great Lakes tonight, bringing
additional chances for showers to the area into Tuesday. Aside
from a chance of flurries with an upper level wave on Wednesday,
dry weather will then dominate through the remainder of the work
week. Another frontal system will bring precipitation chances back
to the area for the weekend.

&&

.NEAR TERM /Tonight and Tuesday/...
Issued at 325 PM EST Mon Jan 22 2018

After widespread rain earlier along a prefrontal trough, the area
is mostly dry at this point. However, the main cold front will
move into the area tonight along with the upper wave, and showers
will likely redevelop, especially late. A few snowflakes cannot be
ruled out late tonight into Tuesday, mainly north, but no
accumulation is expected.

Expect temperatures somewhat steady early then dropping more
quickly late as the front moves in. Temperatures tomorrow will
climb little if at all.

&&

.SHORT TERM /Tuesday Night through Thursday/...
Issued at 325 PM EST Mon Jan 22 2018

The short term looks to be dry as surface high pressure moves into
the Tennessee Valley to shut down the majority of precipitation.
However, an upper level wave moving through the area Wednesday may
spark some flurries, perhaps with sprinkles south. The main
impact will be to increase cloud cover, however.

Consensus temperatures appeared reasonable throughout with only
minor tweaks. Temperatures will be near seasonal normals early,
climbing above normal again by Thursday.

&&

.LONG TERM /Thursday Night through Monday/...
Issued at 225 PM EST Mon Jan 22 2018

ECMWF suggests strong ridging aloft and surface high pressure
across the area on THursday night and Friday which should lead to
dry weather is seasonable temperatures. Models suggest the ridge
aloft slides east by Saturday and a return flow of warmer and more
moist air begins to arrive across Indiana. Meanwhile the ECMWF
suggests a deep trough developing in the central plains with ample
dynamics, This feature looks to pass across Central Indiana
Saturday through Sunday Night along with an associated cold front.
This will be the best chance for precipitation within the long
term part of the forecast and pops inserted by forecast build
appear reasonable.

ECMWF then suggests high pressure builds across the area on
Monday...but the patter aloft prevents much in the way of an
arctic intrusion. Thus dry and seasonal weather will be expected
again on Monday.

&&

.AVIATION /Discussion for the 23/00Z TAF Issuance/...

Issued at 639 PM EST Mon Jan 22 2018

Strong southwest winds will linger into tonight with sustained
speeds of 12 to 14 kts and gusts up to 22 kts. Meanwhile,
conditions will generally be at VFR levels for now. However,
wraparound moisture is approaching on the back side of a low
pressure system spinning over Illinois. As rain chances increase
tonight, ceilings will deteriorate to MVFR (or worse) levels by
Tue 08Z. They will then hover around the MVFR level through the
end of the TAF period.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...Nield
NEAR TERM...Nield
SHORT TERM...Nield
LONG TERM...TDUD
AVIATION...TDUD
Hazardous weather outlook, Jan 22, 7:44 PM EST, 22 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
744 PM EST Mon Jan 22 2018

INZ021-028>031-035>049-051>057-060>065-067>072-240045-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
744 PM EST Mon Jan 22 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Isolated storms possible.

Hazards: Lightning.

Timing: Through 10 PM.

Discussion: Showers are possible overnight, with a few snowflakes
possibly mixing in late tonight northwest.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: No hazardous weather is expected at this time.

Discussion: After Tuesday, the next chance for measurable
precipitation will come this weekend as a frontal system impacts the
area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The radar

The Indianapolis radar (KIND), 48 km away, was scanning. The volume nearest the first event began at 01:04 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Putnam

When
January 22, 8:06 PM EST
Where
Putnam County, 0.87 mi SW of Commercial Place
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.640, -86.840

A tree was blown down in this location due to strong thunderstorm wind gusts.

Thunderstorm Wind, Hamilton

When
January 22, 9:00 PM EST
Where
Hamilton County, 1.26 mi ESE of Carmel
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
39.970, -86.110

A tree was uprooted and fell on a house due to damaging thunderstorm wind gusts. This report came in via Twitter.

Hail, Marion

When
January 22, 9:12 PM EST to 9:14 PM EST
Where
Marion County, 0.69 mi N of Oaklandon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.890, -85.950

Thunderstorm Wind, Delaware

When
January 22, 10:00 PM EST
Where
Delaware County, 1.26 mi WSW of Morningside
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.210, -85.390

A tree was downed in this location due to strong thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738177, 738178, 738176, 738179.